Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 11, 2011, 6:51 PM CDT for Cullman County, Marshall County, Morgan County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2011, 6:51 PM CDT (23:51 UTC)
- Expired
- Apr 11, 2011, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Cullman County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:15 PM CDT | TSTM WND DMG | Union Grove, AL | LARGE OLD PINE TREE UPROOTED AND LYING ACROSS DRIVEWAY. TWO MORE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -684 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS54 KHUN 112351
SVRHUN
ALC043-095-103-120015-
/O.NEW.KHUN.SV.W.0070.110411T2351Z-110412T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT MON APR 11 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
SOUTHEASTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
MARSHALL COUNTY IN NORTHEAST ALABAMA...
* UNTIL 715 PM CDT
* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LACEYS SPRING TO 7 MILES SOUTHWEST OF WALTER...OR ALONG A LINE
EXTENDING FROM 11 MILES SOUTH OF REDSTONE ARSENAL TO 12 MILES
SOUTHEAST OF CULLMAN...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITESBURG...RYAN CROSSROADS...
JOPPA...EDDY...
UNION GROVE...
HEBRON...
GUNTERSVILLE...DOUGLAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3458 8661 3458 8657 3450 8653 3447 8647
3452 8638 3452 8632 3461 8631 3461 8614
3451 8612 3453 8611 3440 8613 3440 8611
3419 8610 3418 8619 3410 8631 3426 8645
3426 8651 3413 8659 3406 8668
TIME...MOT...LOC 2350Z 271DEG 39KT 3453 8663 3403 8670
$$
CCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 11, 6:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT MON APR 11 2011
.UPDATE...FOR 00Z TAFS
&&
.AVIATION...STRONG/SVR LINE OF TSRA CONTINUES TO MOVE EWD ACROSS N
CNTRL AL...WITH SFC WINDS OUT OF THE WSW GUSTING NEAR 30 KT AT
TIMES. WINDS IN AND NEAR THE STRONGER PART OF THE LINE HAVE BEEN
GUSTING BRIEFLY NEAR 35 KT...AND THIS TREND WILL LIKELY CONTINUE
ACROSS NE AL THROUGH 02Z. BEHIND THE SQ LINE...LIGHT RA/SHRA WILL
LINGER THROUGH MUCH OF THE EVENING HRS WITH CEILINGS LOWERING TO
MVFR RANGE/OR NEAR 2500 FT. SFC FLOW SHOULD ALSO GRADUALLY DIMINISH
OVERNIGHT...AS WINDS TURN TOWARD THE WNW AOA 10-15 KT WITH HIGHER
GUSTS. CEILINGS SHOULD THEN CLIMB ABOVE VFR CRITERIA AFTER 14Z WITH
SFC WINDS TURING TOWARD THE NW NEAR 15KT.
&&
.DISCUSSION...A BROKEN LINE OF TSTMS IS MAKING EWRD PROGRESS INTO NW
ALABAMA LATE THIS AFTERNOON. SO FAR...ONE OF THE MORE IMPRESSIVE
STORMS JUST FROM A RADAR REFLECTIVITY STANDPOINT PRODUCED ARND 50
MPH WIND GUSTS AS IT MOVED ACROSS TUPELO. JUST RECEIVED REPORTS OF
SOME MINOR DAMAGE JUST EAST OF MUSCLE SHOALS. BROAD SCALE FORCING
REMAINS STRONG AND UPR JET COUPLING MAY INCREASE LARGE SCALE ASCENT
OVER THE NEXT FEW HOURS. PERHAPS THE MAIN INGREDIENT MISSING FROM
THIS EVENT SO FAR IS BOUNDARY LYR MOISTURE. SERLY FLOW EARLIER
ADVECTED 50S DEW POINTS INTO THE AREA AROUND THE BASE OF THE
APPALACHIANS...AND THIS HAS REMAINED. ESSENTIALLY...THE AREA APPEARS
TO BE SITUATED BETWEEN A REGION OF BETTER SHEAR/DYNAMICS TO THE
NORTH...AND BETTER INSTABILITY TO THE SOUTH. NEVERTHELESS...SHEAR
MAY BE SUFFICIENT TO PRODUCE A FEW SVR STORMS BEFORE THE LINE
FINISHES CROSSING THE AREA. BETTER THREATS WILL PROBABLY BE IN
CENTRAL/EASTERN AREAS BEFORE HEATING WANES TOO MUCH AND HIGHER 60S
DEWPOINTS CAN ADVECT INTO THE AREA AHEAD OF THE LINE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
UPDATE...09
DISCUSSION...KDWHazardous weather outlook, Apr 11, 5:53 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 553 PM CDT MON APR 11 2011 ALZ001>010-016-TNZ076-096-097-120515- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 553 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREAT. HOWEVER LOCALLY HEAVY RAINS...HAIL UP TO ONE INCH AND ISOLATED TORNADOES WILL BE POSSIBLE. THE BEST TIMING FOR SEVERE WEATHER OCCURRENCE IS BETWEEN 6 PM TO 8 PM IN NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE...AND 8 PM TO 10 PM OVER NORTHEAST ALABAMA. OTHERWISE WINDS OUTSIDE ANY STORMS WILL BE SOUTHWEST AT 20 TO 30 MPH THIS AFTERNOON...WITH GUSTS TO 40 MPH. AS A RESULT...A WIND ADVISORY IS IN EFFECT THROUGH 7 PM THIS EVENING. WINDS WILL DIMINISH BELOW ADVISORY CRITERIA THIS EVENING AS THE SYSTEM MOVES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH FRIDAY...AS A STRONG COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. MUCH COLDER TEMPERATURES ARE EXPECTED DURING THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE ONGOING THROUGH THIS EVENING. SS/KDW
In the hours before
Special weather statement, Apr 11, 6:08 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT MON APR 11 2011
ALZ005>007-112345-
LIMESTONE-MADISON-MORGAN-
608 PM CDT MON APR 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 645 PM CDT...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CAIRO TO CADDO...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ATHENS TO 10 MILES
NORTHEAST OF MOULTON...MOVING EAST AT 30 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3487 8649 3455 8652 3457 8711 3469 8710
3473 8715 3486 8715
TIME...MOT...LOC 2308Z 276DEG 24KT 3488 8711 3455 8712
CCCLocal storm report, Apr 11, 6:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NE MOULTON 34.49N 87.28W
04/11/2011 LAWRENCE AL EMERGENCY MNGR
A POWER POLE WAS KNOCKED DOWN IN MOULTON AT THE
INTERSECTION OF HIGHWAY 157 AND HIGHWAY 24.
0600 PM TSTM WND GST 2 ENE MOULTON 34.49N 87.26W
04/11/2011 E55.00 MPH LAWRENCE AL AMATEUR RADIO
A WIND GUST OF 50 TO 55 MPH WAS ESTIMATED BY TRAINED
SPOTTER.
0602 PM TSTM WND DMG 3 E HATTON 34.57N 87.37W
04/11/2011 LAWRENCE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON CR 150 NEAR HIGHWAY 157.
&&
KWEBERSpecial weather statement, Apr 11, 6:31 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON APR 11 2011
TNZ076-096-120000-
LINCOLN-MOORE-
631 PM CDT MON APR 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
700 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLEVILLE TO
TAFT...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MULBERRY...MOLINO.
LINCOLN...KELSO.
LOIS...FLINTVILLE.
SMITHLAND...MARBLE HILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3539 8625 3538 8627 3536 8624 3532 8624
3527 8628 3525 8627 3522 8631 3518 8628
3515 8632 3514 8630 3500 8631 3500 8680
3536 8660 3537 8647 3534 8644 3534 8642
3538 8635
TIME...MOT...LOC 2331Z 264DEG 35KT 3529 8653 3500 8669
DJNLocal storm report, Apr 11, 6:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 2 S HARTSELLE 34.41N 86.94W
04/11/2011 MORGAN AL PUBLIC
THREE TREES WERE REPORTED BLOWN DOWN. ALSO PIECES OF A
TIN ROOF FROM A BARN WERE SEEN BLOWN OFF.
&&
KWEBERLocal storm report, Apr 11, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG ATHENS 34.80N 86.97W
04/11/2011 LIMESTONE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN IN ATHENS.
0628 PM TSTM WND GST MADISON 34.70N 86.75W
04/11/2011 E60.00 MPH MADISON AL TRAINED SPOTTER
SIXTY MPH WIND GUST REPORTED.
&&
KWEBERLocal storm report, Apr 11, 6:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST MADISON 34.70N 86.75W
04/11/2011 M50.00 MPH MADISON AL PUBLIC
A 50 MPH WIND GUST WAS MEASURED IN THE MADISON COMMUNITY.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:39 PM CDT | Special Weather Statement | HUN | Lauderdale | 36 min |
| Apr 11, 4:46 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Apr 11, 5:30 PM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Apr 11, 5:42 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone | 33 min |
| Apr 11, 5:53 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 37 min |
| Apr 11, 6:04 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 26 min |
| Apr 11, 6:08 PM CDT | Special Weather Statement | HUN | Limestone, Madison | 37 min |
| Apr 11, 6:14 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 31 min |
| Apr 11, 6:28 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 32 min |
| Apr 11, 6:44 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.